June, I didn't see the news but our state newpaper did have a rather long article yesterday about BOTOX. They had interviewed a cosmetic surgeon at our teaching medical center. In the middle of the article were listed other "medical" uses for BOTOX, eye twitching being one of them. I was glad to see that some of the medical uses were mentioned. I believe that they talked about neurological muscle disorders and a new one on me was that they said that it was being used in sports medicine for muscle problems where a muscle would stay in spasm and not relax. They also went into the extreme care in handling of BOTOX due to it being so fragile. Over all it was one on the better articles that I had seen on it recently despite the fact that it was directed at cosmetic usage.
They did mention that for cosmetic usuage the charge was a whopping $200 plus (I wish). They must have people all come in at the same time for the injections as that doesn't at all cover the cost of a vial of BOTOX.
Shirley in Arkansas with BEB/Apraxia
Our locally received beb newsletter, which excerpted from "recent issues of the BEBRF Inc. Newsletter" had a couple (more than a couple but I'm only talking about a couple) of points about Botox. I believe both these answers to questions (by a Dr. Stephen Kraft at the Hospital for Sick Children, Toronto) may not have been excerpted.
In answer to a question about why somtimes, after botox, the eyes would close and sometimes not, etc. The response by Dr. Stephen Kraft, Hosp. for Sick Childen, Toronto was:
"This is a common feature of the effect of treatment. While 90% of patients will get good relief from their treatments, there are about 7-10% of times when an injection at the same dose and same sites by the same doctor do not work as well as expected, for reasons we do not understand..........This may have to do with slight variation in the depth of percolation of the drug, or the fact that vials of botox have between 80 and 120% activity. Thus one vial can be slightly weaker overall just by variation in preparation, and this may reduce the effectiveness of a given treatment. As far as symptoms experienced by patients..................It is quite variable from patient to patient and has to do with psychologic and other factors that vary from person to person. Even after treatment with botox, there can be some "breakthrough" spasms with certain activities that occur even though you would expect the muscles all to be relaxed to the same degree. This is one of the frustrating things about treating this condition. You hope that intensity of spasms will be reduced so that the patient can do allthe activities he/she wishes todo during the day, but at times this is not the case - some actions still cause some eyelid closure that cannot be totally abolished."
Question: - Although not a common occurrence....some patients may become allergic to botox injections - does this mean the injections are ineffective or effective, but in a negative way, or cause the lids to droop or cause area 9facial) swelling, or..what specifically is meant by allergic reaction9s) to botox?
Answer "This is an extremely rare phenomenon. There are only 13 cases in the past 16 years, among thousands of injections given world-wide, in which thre have been any reactions that might be related to botulinum. In Toronto thre is one confirmed case of allergy to the toxin portion of the preparation. There was a 2nd case that may have been a local allergic reaction, but it was not confirmed by formal allergy testing..........This reaction is very different from a local spread of the toxin from the site of injection to cause droop of the eyelids or from local swelling from the sale water that is used to dissolve the toxin. These local effects go away and do not reduce the effectiveness of the injection."
I hope others might find these points interesting.
June in Toronto (beb/meige)
Some people here in Ontario, Canada, have to pick up their botox as well Pippa. It all depends on whether there's a pharmacist in the same building as the doctor giving the injections, and also whether the pharmacist will agree to do the mixing! Both of these things happened to my neurologist, and patients picked up their botox across the street at the hospital pharmacy (onl yfor a short while as the building was sold). Luckily by the time I got to go to him for my next set of inejctions, he had a a new office and the pharmacist come into his office the one day per week he injects and it all works out smoothly. I haven't heard of any problems carrying the botox - perhaps others can tell you about that if they have actually done it.
Cheers. June in Toronto (beb/meige)